Clinical and Experimental Nephrology

, Volume 16, Issue 2, pp 320–324

Biopsy-proven vancomycin-associated interstitial nephritis and acute tubular necrosis

  • Naing Lin Htike
  • Jerome Santoro
  • Brett Gilbert
  • I. Bruce Elfenbein
  • Geoffrey Teehan
Case Report

DOI: 10.1007/s10157-011-0559-1

Cite this article as:
Htike, N.L., Santoro, J., Gilbert, B. et al. Clin Exp Nephrol (2012) 16: 320. doi:10.1007/s10157-011-0559-1

Abstract

Fewer than ten biopsy-proven case reports exist on vancomycin-associated interstitial nephritis (VAIN) and vancomycin-associated acute tubular necrosis (VAATN). Among these, several are confounded by the use of other potentially offending drugs. We report a case of isolated VAIN/VAATN in a patient on no other potentially nephrotoxic agents other than vancomycin. The patient received intravenous vancomycin for coagulase-negative staphylococcus bacteremia. Her baseline serum creatinine of 0.9 mg/dL increased to 9.6 mg/dL after 1 week of therapy during which vancomycin levels peaked at 141 μg/mL. Renal biopsy revealed acute interstitial nephritis with lymphocytic and eosinophilic infiltrate and acute tubular necrosis. Upon discontinuation of vancomycin and administration of prednisone complete renal recovery ensued over a period of 4 weeks.

Keywords

Vancomycin-associated interstitial nephritisVancomycin-associated acute tubular necrosisSupratherapeutic serum vancomycin levels

Copyright information

© Japanese Society of Nephrology 2011

Authors and Affiliations

  • Naing Lin Htike
    • 1
  • Jerome Santoro
    • 3
  • Brett Gilbert
    • 3
  • I. Bruce Elfenbein
    • 2
  • Geoffrey Teehan
    • 1
  1. 1.Lankenau Medical CenterWynnewoodUSA
  2. 2.1 Cooper PlazaCooper University HospitalCamdenUSA
  3. 3.Lankenau Medical CenterWynnewoodUSA